How taking fosamax can lead to a serious and painful jaw disease.
An expert panel from the American Dental Association (ADA) recommends you have a comprehensive evaluation of your teeth before taking any of this class of drugs designed to prevent osteoporosis. Or, at the very least, right after you begin taking it.
In 2003, dentists started to see patients with a serious bone disease, bisphosphonate-associated osteonecrosis of the jaw (BON). In simple language, this means that the jawbone is dying.
And dental treatment involving the jawbone, such as extractions, dental implants, periodontal surgery, root canals, and even simple fillings can trigger this condition in some women taking Fosamax.
What happens is that bisphosphonates apparently reduce the blood supply to the jawbone, which inhibits the normal regrowth of bone. This dramatically slows down the healing process and increases the risk for infections.
So while Fosamax and other bisphosphonates may increase bone density in your hip, they could contribute to loss of bone in your jaw.
Originally, researchers thought that BON was caused only by ,intravenous bisphosphonates used in some cancer treatment protocols. While these do pose the greatest risk, we're now seeing that it occurs spontaneously in some women who take only the oral medication to prevent osteoporosis.
The symptoms of BON include pain, swelling, infection, loose teeth, gum infections, numbness, and an exposed jawbone. This condition can occur spontaneously, due to dental disease or secondary to dental therapy, in a patient who has been taking oral bisphosphonates for one year or longer.
But one huge problem is that you could feel nothing for months and be diagnosed with BON only after your jawbone has become exposed.
Although the ADA says that the risk of getting BON from Fosamax is low, dentists have noticed an increase in cases since 2003. This coincides with a rising number of women who take Fosamax and other osteoporosis-lowering drugs. In 2003, more than 23 million women in this country took oral bisphosphonates! That number has undoubtedly risen in the past three years. Even a small percentage of millions of women suggests that many thousands of them may experience serious dental problems.
The ADA's reassurance of bisphophonates' safety reminds me of the hormone association with breast cancer some years ago. You may remember that we women were assured that our risk for getting breast cancer from taking hormone replacement therapy was very small. Yet I personally saw dozens of women in my nutritional practice taking hormone therapy who later contracted estrogen-receptive positive breast cancer. So have doctor friends of mine. And today, we know this risk is higher than what we had been told. A small risk means absolutely nothing if it's your health that's being compromised.
How much of a risk do bisphosphonates really pose? Enough for the ADA to recommend that dentists consult with their attorneys to design an informed consent form for their patients who are taking bisphosphonates explaining the risks associated with them!
The risk for developing BON while taking oral bisphosphonates appears to increase the longer you've been taking them. One study indicated that BON symptoms occurred after using Fosamax for three years. Another found symptoms after only one year.
Prevention is the best treatment. If you haven't started taking Fosamax and are considering it, have a thorough dental evaluation first. Even if you have no symptoms at all, have a baseline oral evaluation as soon as you can to rule out any necrosis of your jaw or hidden infections. Get any infection treated and healed before beginning any bisphosphonate therapy. Continue to be monitored by your dentist regularly if you decide to take oral or IV bisphosphonates.
Don't take bisphosphonates during oral surgery.
See your dentist immediately if you already take Fosamax or another bisphosphonate and have any pain in your jaw, or if you have any other symptoms of BON. It's easier to treat an oral problem when it's a minor infection than after it escalates into full-blown bone jaw-destroying disease.
Treatment usually includes both surgery and antibiotics. The damaged part of the jawbone must be cut away, and any infection has to be treated aggressively with antibiotics. Expect this treatment to be lengthy. You see, when blood vessels that feed your jawbone are destroyed, the healing process can take up to five times as long as normal. Your jaw just can't heal quickly with a decreased blood supply.
Remember that while bisphosphonates may increase bone density, there are no studies to suggest that they increase bone flexibility. Brittle bones are more predictive of future fractures than is bone density. Magnesium increases bone flexibility. Fosamax doesn't.
There are natural alternatives to bisphosphonates for osteoporosis prevention that I've written about extensively in past issues of this newsletter. Discuss them with your health care practitioner. You can find many of them in my new book, The Health Detective's 456 Most Powerful Healing Secrets. The book will be available in bookstores this fall. But you can get a copy free with your subscription renewal right now. See the enclosed insert for details.
|Printer friendly Cite/link Email Feedback|
|Publication:||Women's Health Letter|
|Date:||Aug 1, 2006|
|Previous Article:||Ask Dr. Nan.|
|Next Article:||Two new reasons to eat organic foods.|
|Which, if any, bone-saving drug is best for you?|
|Bone death from bisphosphonates covered in new litigation packet.|
|Fosamax update: the news is worse than ever.|